EconPapers    
Economics at your fingertips  
 

Dropping rational expectations

Lionel de Boisdeffre

Mathematical Social Sciences, 2022, vol. 115, issue C, 37-46

Abstract: We consider a two-period pure-exchange economy, where uncertainty prevails and agents, possibly asymmetrically informed, exchange commodities and securities of all kinds. Consumers’ characteristics, anticipations, beliefs and actions are all private and typically not known nor assessed by the other agents. This setting drops rational expectations along the ‘common knowledge of rationality and market clearing’ (CKRMC) assumptions, and, in particular, it drops the Radner (1979) price model and price inference assumptions. Unaware agents are shown to face an incompressible uncertainty over future states and prices, represented by a so-called ”minimum uncertainty set”. A sequential equilibrium obtains when agents expect the ‘true’ price as a possible outcome on every spot market, and elect optimal market-clearing strategies. This so-called ”correct foresight equilibrium” (CFE) is shown to exist whenever agents’ anticipation sets include the minimum uncertainty set. When the CKRMC assumptions are restored, the CFE is shown to lead to an overarching concept of rational expectations equilibrium, which generalizes the classical concepts.

Keywords: Sequential equilibrium; Temporary equilibrium; Existence of equilibrium; Rational expectations; Asymmetric information; Arbitrage (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165489621001220
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:matsoc:v:115:y:2022:i:c:p:37-46

DOI: 10.1016/j.mathsocsci.2021.12.005

Access Statistics for this article

Mathematical Social Sciences is currently edited by J.-F. Laslier

More articles in Mathematical Social Sciences from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-04-09
Handle: RePEc:eee:matsoc:v:115:y:2022:i:c:p:37-46